Hail, Knox
- When
- August 4, 4:36 PM CST to 4:37 PM CST
- Where
- Knox County, 5 mi NE of Victoria
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.081, -90.032
An upper-level disturbance rotating around a deep low over the Great Lakes triggered widely scattered thunderstorms across north-central Illinois during the late afternoon and evening of August 4th. A few of the cells produced hail up to the size of quarters in Knox County and gusty winds that downed some trees and power lines in Tazewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance rotating around a deep low over the Great Lakes triggered widely scattered thunderstorms across north-central Illinois during the late afternoon and evening of August 4th. A few of the cells produced hail up to the size of quarters in Knox County and gusty winds that downed some trees and power lines in Tazewell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 4, 2:35 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Lincoln IL 335 PM CDT Mon Aug 4 2014 .DISCUSSION... ISSUED 236 PM CDT Mon Aug 4 2014 SHORT TERM...Today through Wednesday Northwesterly flow aloft over and upstream of Illinois as a large scale high pressure ridge resides over the rockies and a large scale trough resides over the eastern U.S. just east of Illinois. Disturbances embedded in the northwesterly flow upstream of Illinois and a cold front currently near the IL/WI border will be the main features bringing precipitation/thunderstorms to central IL through Tuesday. SHORT TERM...Today through Wednesday. Frontal boundary to the north expected to move into central IL overnight and to southeast IL late Tuesday. Thunderstorm activity currently over southern WI will spread into central IL as this occurs, however daytime heating will have ended bringing limiting surface-based instability. Mid-upper level instability should still be enough for some elevated convection however. As the front moves to Southeast IL Tuesday afternoon, thunderstorm activity should shift to that region. A bit of a break is likely Tuesday evening, then another disturbance brings stronger mid-level flow over the region late Tuesday night along with precipitable water increasing to around 2 inches interacting with the frontal zone stalled over the region. This should bring another good chance for showers and thunderstorms through Wednesday, some with potentially heavy rainfall. Instability looks to be minimal so severe thunderstorm potential remains minimal, primarily over west-central IL. LONG TERM...Thursday through Monday. The frontal boundary is expected to linger for a few days, eventually pushing southward late in the week. As a result, chance POPs remain in the forecast through Friday, gradually moving off to the south. A basically dry forecast is in store for the weekend with the frontal boundary moving to the south however models still indicate disturbances moving across the top of the ridge to the west could affect portions of western Illinois, and have kept slight chances in for this possibility. Onton && .AVIATION... ISSUED 1240 PM CDT Mon Aug 4 2014 Isolated to scattered showers and thunderstorms will be possible over central IL late this afternoon into mid evening especially northern TAF sites of PIA and BMI. This due to a short wave over IA moving se across central and northern IL into this evening with and moving into upper level trof over OH/TN river valleys by Tue morning. In addition, a frontal boundary drapped over southern WI into northern IA will drop southward into northern IL later this afternoon and to near PIA and BMI by Tue morning. Heating of more unstable airmass over central IL to develop some convection later this afternoon and into mid evening with best chances from I-74 north. Isolated convection to develop again Tue afternoon over central IL after 18Z/1 pm. Winds stay less than 10 kts next 24 hours again. SSW winds of 5-9 kts this afternoon to diminish light SSE after sunset. Light fog or haze possible between 06Z-14Z and carried vsbys of 6 miles. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 249 PM CDT MON AUG 4 2014 ILZ027>031-036>038-040>053-051100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL- MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT- STARK-TAZEWELL-VERMILION-WOODFORD- 249 PM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING LATE THIS AFTERNOON INTO TONIGHT AS A COLD FRONT SLOWLY SETTLES SOUTHWARD TOWARD CENTRAL ILLINOIS LATE TONIGHT. NO ORGANIZED SEVERE WEATHER IS EXPECTED WITH THE THUNDERSTORMS. HOWEVER ANY THUNDERSTORMS THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINS ESPECIALLY NORTHWEST OF THE ILLINOIS RIVER FROM LATE THIS AFTERNOON THROUGH SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE PERIODICALLY THROUGH FRIDAY BEFORE THE THREAT GRADUALLY SHIFTS SOUTH OF THE AREA BY FRIDAY EVENING. IT APPEARS THE BETTER CHANCE FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL BE ON WEDNESDAY FROM I-74 SOUTH AS A WEATHER DISTURBANCE PUSHES ACROSS THE AREA. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. HOWEVER ANY THUNDERSTORMS THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. ILZ054>057-061-051100- COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY- 249 PM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON INTO TONIGHT. NO SEVERE WEATHER IS EXPECTED TODAY. HOWEVER ANY THUNDERSTORMS THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY WITH THE BETTER THREAT FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY OCCURRING ON WEDNESDAY AS A WEATHER SYSTEM TRACKS ACROSS THE MIDWEST. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. HOWEVER ANY THUNDERSTORMS THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. ILZ062-063-066>068-071>073-051100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 249 PM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT FROM I-70 NORTH. SEVERE THUNDERSTORMS ARE NOT EXPECTED OVER SOUTHEAST ILLINOIS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN FROM TUESDAY THROUGH FRIDAY NIGHT...WITH THE BEST THREAT FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY OCCURRING ON WEDNESDAY INTO THURSDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...HOWEVER ANY THUNDERSTORMS THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. 07
The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A few trees and power lines were blown down in Marquette Heights.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540123, 540124, 540125.